Hail, Effingham
- When
- May 27, 3:33 PM CST
- Where
- Effingham County, 2 mi W of Dieterich
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.060, -88.590 (the zone’s center; the record gives no point)
8 hail, 8 thunderstorm wind, 7 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 27, 9:29 AM CST, 6 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1029 AM CDT FRI MAY 27 2004 .DISCUSSION... LATEST SFC ANALYSIS PLACES SFC COLD FRONT ACROSS OHIO VALLEY SOUTHWEST INTO WESTERN KENTUCKY. LATEST 1445Z VISIBLE SATELLITE PLACES SMALL PATCH OF LOW CLOUDS WEST OF A MLI-ILX LINE. OTHER LOW CLOUDS AND MID AND HIGH CLOUDS WAS ACROSS SOUTHERN ILLINOIS JUST NORTH OF THE COLD FRONT. EXPECT CLOUDS TO DEVELOP LATER TODAY AND CURRENT FORECAST MAINLY ON TRACK. WILL UPDATE ZONES TO ADJUST TEMPS SLIGHTLY AND FOR WORDING IN SOUTHERN ZONES. && .PREV DISCUSSION... WILL BE USING A BLEND BETWEEN THE ETA AND GFS MODELS WHICH ARE FAIRLY SIMILAR AGAIN THIS RUN. FINELY A DRY DAY TODAY AS FRONT MOVES SOUTH INTO THE TN VALLEY. FORECAST CHALLENGE IS WHEN TO RETURN CONVECTION CHANCES THIS MEMORIAL DAY WEEKEND AS STRONG STORM SYSTEM ALONG THE WEST COAST MOVES INTO THE MIDWEST AND GREAT LAKES. SHORT TERM...TODAY THROUGH SUNDAY NIGHT... SURFACE ANALYSIS HAS 998 MB LOW PRESSURE OVER QUEBEC WITH A COLD FRONT EXTENDING SW ACROSS NW OHIO...CENTRAL INDIANA AND INTO SE PARTS OF IL/MO. ONE COLD FRONT HAS PUSHED SE TOWARD THE OHIO RIVER WHILE ANOTHER FRONT WAS NEAR I-70 WHERE DEWPOINTS IN THE MID 60S AHEAD OF IT OVER SE IL...DROP THRU THE 50S BEHIND IT OVER CENTRAL IL AND DEWPOINTS IN THE 40S OVER NORTHERN IL. CONVECTION HAS HAS PUSHED SE OF IL AND CLOUDS HAVE CLEAR WEST OF I-55 FROM 1015 MB HIGH PRESSURE OVER THE ARROWHEAD OF NE MN. HIGH PRESSURE TO STRENGTHEN AS IT MOVES SE ACROSS THE GREAT LAKES THROUGH TONIGHT. THIS TO PROVIDE DRIER AND COOLER WEATHER TO CENTRAL IL WITH PARTLY CLOUDY TO MOSTLY CLEAR SKIES. HIGHS TODAY IN THE MID TO UPPER 70S WITH COOLEST READINGS FROM I-74 NORTH. LIKED COOLER MAV LOWS TONIGHT CONSIDERING ENE WINDS FAIRLY LIGHT AND DRIER AIR MASS IN PLACE. COOLEST AREA OVER EASTCENTRAL IL BY DANVILLE AND CHAMPAIGN AND PARIS. MODELS SHOW A SHORT WAVE AND WAA MOVING INTO NW IL LATER TONIGHT AND KEPT SLIGHT CHANCE OF CONVECTION NW OF THE IL RIVER TO ACCOUNT FOR THIS. BEST QPF OVER IOWA WHERE NW IOWA IN A SLIGHT RISK TONIGHT. GFS MAY BE GOING A LITTLE OVERBOARD WITH ITS QPF FIELD OVER NORTHERN IL LATER TONIGHT/SAT. THIS WILL NEED TO BE WATCH IF IT GETS FURTHER SOUTH INTO OUR NORTHERN COUNTIES BY PEORIA. HIGH PRESSURE DRIFTS OFF INTO THE EASTERN GREAT LAKES AND MID ATLANTIC STATES SAT WITH SSE FLOW DEVELOPING OVER IL AND TEMPS WARM BACK INTO THE LOWER 80S. CLOUDS TO INCREASE SAT FROM WEST TO EAST AHEAD OF STRONG STORM SYSTEM MOVING FROM THE ROCKIES INTO THE PLAINS STATES. HAVE SLIGHT CHANCE OF CONVECTION SAT AFTERNOON FROM PEORIA AND SPRINGFIELD WEST...THEN CHANCE POPS SAT EVENING ACROSS CENTRAL IL AND LIKELY CHANCE FROM I-55 WEST AFTER MIDNIGHT. SPC OUTLOOK FOR SAT AND SAT NIGHT KEEPS SLIGHT RISK JUST WEST OF IL. THEN IL IN A SLIGHT RISK SUNDAY AND SUNDAY NIGHT AS COLD FRONT MOVES EAST ACROSS IL LATE SUNDAY. INCREASED POPS TO LIKELY CATEGORY ACROSS AREA SUNDAY AND COULD STILL BE LIKELY CHANCES OF CONVECTION SUNDAY EVENING ESPECIALLY EAST...THEN DIMINISHING CHANCES FROM THE WEST AFTER MIDNIGHT SUNDAY NIGHT. MODELS HAVE BEEN CONSISTENT SHOWING A STRONG UPPER LEVEL TROF OUT WEST AND DEEP LOW EJECTING NE INTO THE UPPER MS VALLEY SUNDAY. SO SYSTEM COULD DEVELOP SEVERE WX OVER IL SUNDAY AFTERNOON/EVENING. LONG TERM...MONDAY THROUGH THURSDAY... CONVECTION CHANCES NOW LOOK LESS ON MONDAY (MEMORIAL DAY) AS COLD FRONT APPEARS TO MOVE THRU QUICKER THAN EARLIER PROJECTED. HOWEVER...THERE IS A STRONG CUTOFF UPPER LEVEL LOW OVER THEN NORTHERN PLAINS/GREAT LAKES DURING THE EARLY AND MIDDLE PART OF NEXT WEEK WITH SHORT WAVES ROTATING EAST AROUND IT ACROSS THE MIDWEST. THIS TO KEEP A CHANCE OF SHOWERS GOING MONDAY THRU WED AND A RISK OF THUNDER ESPECIALLY NORTHERN AREAS. HIGH PRESSURE OVER THE LOWER MS VALLEY TUE TO KEEP SOUTHERN IL DRIER WITH MORE SUN AND MILDER TEMPS WHILE NORTHERN IL COOLER AND CLOUDIER. && .ILX WATCHES/WARNINGS/ADVISORIES... IL...NONE. && 13/HUETTL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1135 AM CDT THU MAY 27 2004 ILZ027>031-036>038-040>057-061>063-066>068-071>073-281100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN- MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT- RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE... DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE... LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE... SPRINGFIELD AND TAYLORVILLE 1135 AM CDT THU MAY 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO THE EVENING HOURS MAINLY ALONG AND SOUTH OF INTERSTATE 72. SURROUNDING THE MODERATE RISK IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WHICH COVERS THE REST OF CENTRAL AND SOUTHEAST ILLINOIS. THE SEVERE WEATHER THREAT WILL BE DAMAGING WINDS...LARGE HAIL...TORNADOES...AND HEAVY RAINFALL. A COLD FRONT OUT WEST WILL PROGRESS THROUGH CENTRAL ILLINOIS THIS AFTERNOON AND EVENING. THE FRONT WILL BE LOCATED OVER WESTERN ILLINOIS EARLY IN THE AFTERNOON...AND PROGRESS TO THE I-55 CORRIDOR BY SUNSET. SEVERE THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THIS FRONT. MOST OF THE ACTIVITY SHOULD MOVE EAST OF THE AREA AROUND MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER FRONT WILL MOVE INTO THE AREA BEGINNING SATURDAY NIGHT. THIS FRONT WILL STALL OVER ILLINOIS...RESULTING IN INTERMITTENT THUNDERSTORMS THROUGH WEDNESDAY. AT THIS TIME IS APPEARS THAT THE GREATEST THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL BE SUNDAY INTO SUNDAY NIGHT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING. THIS IS A POTENTIAL DANGEROUS SITUATION ACROSS PARTS OF CENTRAL AND SOUTHEAST ILLINOIS && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE. EH
The national radar mosaic for the moment the first event began.
8 hail, 8 thunderstorm wind, 7 flash flood. Local standard time, as filed.
Thunderstorm winds blew down numerous trees, tree limbs and power lines countywide.
Numerous trees, tree limbs and power lines were blown down countywide. In Altamont, a greenhouse was destroyed. In Effingham, some of the fallen trees caused minor damage to a couple of homes. Near Mason a large tree fell onto a pole barn damaging a large section of its roof. In Heartville, the Emergency Operations Center had roof damage when the winds peeled back part of the roof. A semi was blown over just south of Effingham on I-57. No injuries were reported.
Several trees and tree limbs were blown down in the Pana and Kincaid areas.
Thunderstorm winds blew over a semi on IL Route 130 north of Newton. The driver was uninjured. In Ste. Marie a cable tower was blown over onto some power lines.
Thunderstorm winds blew over numerous trees, tree limbs and power lines. Near Hord a TV antenna was blown over. One mile east of Ingraham, the roof was blown off of a mobile home. Also, just east of Wendelin, half of a roof of a barn was blown off and several windows on a home were blown out. No injuries were reported.
Very heavy rain fell over a large part of Effingham County flooding numerous roads including US Route 40 near Altamont. In Dieterich, Dieterich Creek rose well above its banks when over 2 inches of rain fell in a 45 minute period between 5 pm and 6 pm. The creek flooded a six unit apartment complex and several single family homes. The families in these homes had to be evacuated for a time until the flood waters receded.
Very heavy rain fell over a large portion of Jasper County flooding numerous roads. The worst flooding occurred in the Wheeler area. A trailer park had to be evacuated as the flood waters rose. Two people were stranded and had to be rescued.
Very heavy rains caused numerous rural roads to become flooded for a brief time.
Very heavy rains caused several roads in and around the Mattoon area to become flooded for a brief time.
Numerous trees and power lines were blown down. One tree in Chauncey fell on an unoccupied car damaging it. Another fell on a garage causing moderate damage 5 miles west of Birds.
Numerous trees were blown down, especially in the Olney, Dundas and Claremont areas.
Over two inches of rain fell in a short amount of time. Numerous roads were flooded, including IL Route 1 near Trimble and the intersection of IL Route 33 and IL Route 1.
Very heavy rain fell over the county in a short amount of time. Numerous roads become flooded, including IL Route 130 near Olney. The Fox River rose out of its banks.
Over 3 inches of rain fell over a large portion of Lawrence County in a short period of time. Numerous roads became flooded, including IL Route 1 near Lawrenceville and IL Route 33 near Russelville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401559, 5401560, 5401561, 5401562, 5400810, 5400809, 5400808, 5400812, 5400811, 5400813, 5400815, 5400814, 5400816, 5400817, 5400818, 5401168, 5401169, 5400819, 5401072, 5401171, 5401170, 5401172, 5401173.